Minnesota, 2017

Tornadoes and Hail in Minnesota, July 21 to 22, 2017

July 21 to 22, 2017 · NWS FGF · 34 events in 10 counties and zones

On the morning of July 21st, a thunderstorm just north of the Canadian border moved southeast into Cavalier County, North Dakota, where it dropped large hail. This storm weakened for a few hours, but remained intact.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
$5,000
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

On the morning of July 21st, a thunderstorm just north of the Canadian border moved southeast into Cavalier County, North Dakota, where it dropped large hail. This storm weakened for a few hours, but remained intact. The same storm re-intensified by mid afternoon over eastern Marshall County, Minnesota, and remained very strong until it reached the town of Saum, in Beltrami County, Minnesota. Meanwhile, temperatures by the afternoon of the 21st rose into the lower 90s, with dew points in the mid 60s to lower 70s. More strong thunderstorms moved into the Cooperstown, North Dakota, area, and tracked to the east-southeast. Then, during the early evening, a line of strong storms consolidated from near Bemidji to just east of Moorhead, Minnesota. This line of storms held together as it moved to the east-southeast. By late evening, more strong storms moved into the Devils Lake region, still tracking to the east-southeast. This area of storms continued to hold together, flaring up near Hunter, North Dakota, and near Pelican Rapids, Minnesota, where it produced several reports of strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 21, 12:13 PM CST, 57 minutes earlier.

Area forecast discussion, Jul 21, 12:13 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
113 PM CDT Fri Jul 21 2017

.UPDATE...
Issued at 111 PM CDT Fri Jul 21 2017

No major updates as all systems are go for our severe weather
episode. Just a matter of time/location/severity. Greatest heating
occurring Bismarck up toward Grand Forks and Fargo then east with
more elevated convection on the northern fringe of this. Thus
waiting for that area with the sun to develop cu which is still a
bit away yet.

&&

.SHORT TERM...(Today and tonight)
Issued at 355 AM CDT Fri Jul 21 2017

Heat index and severe storm potential the main impacts. As with
most convective events, details remain uncertain. With that said,
the potential appears relatively high for some sort of severe
weather event. CAMs provide a wide variety of outcomes with
regards to coverage, location, and timing. However, all CAMs
indicate severe thunderstorms at some point this afternoon or
evening within the forecast area.

As of 08z, SFC boundary extending from low pressure in eastern
Montana extends across northern North Dakota. Expect the SFC low
to propagate eastward along this SFC boundary today and be located
near Devils Lake around 00z. There are currently a few clusters of
storms around the region. Most CAM guidance appears to be too
robust with activity through the morning hours compared with
current radar. The cluster of storms near northwest ND is timed to
be east of the FA by 18z. Also expect warmer mid-level
temperatures to advect into the region this morning. Given these
factors, anticipate clearing across at least the warm sector,
allowing temperatures to climb to near 90F. These temps combined
with dew points in the 70s will lead to near heat advisory
conditions. The upper wave likely responsible for propagating the
SFC low eastward, and inducing convection this afternoon seems to
be located across central Montana at 08z (indicated by radar and
satellite). Timing of this wave will determine when convection
develops. Once it does, expect explosive development with all
modes of severe weather possible. The potential exists for
significant severe reports given the expected environmental set-
up.

.LONG TERM...(Saturday through Thursday)
Issued at 355 AM CDT Fri Jul 21 2017

Saturday-Sunday...Upper low and cold pool aloft will be near
northern Minnesota on Saturday. Afternoon storms will be possible
(especially NW MN), and some may be stronger (main impact hail
considering relatively lower freezing levels). Cooler airmass
moves into the region on Sunday.

Monday-Thursday...Later Monday into Tuesday, an upper low will
track across central Sask and MB. Favored upper support north of
border however with associated surface boundary crossing the fa
pops warranted with highest pops along the international border.
Midweek, surface high pressure should keep northern areas dry.
Farther south another wave will track across the central plains.
GEM farthest north with most guidance keeping brunt of rain to our
south. The end of the work week looks generally dry at this
point. Temperatures through the period should range pretty close
to seasonal averages with highs in the low-mid 80s and lows around
60.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 111 PM CDT Fri Jul 21 2017

VFR thru the pd outside of the t-storms where cigs/wind variable.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...TG
LONG TERM...TG/Voelker
AVIATION...Riddle
Hazardous weather outlook, Jul 21, 3:45 AM CST, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
445 AM CDT Fri Jul 21 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
445 AM CDT Fri Jul 21 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely this afternoon and evening across
the region. However, details such as coverage, timing, and exact
location are still uncertain. The potential exists for hail up to
2 inches in diameter or greater, winds up to 75 mph, tornadoes,
and localized heavy rainfall.

Heat index values will approach 100 degrees across portions of the
area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The potential exists for scattered severe thunderstorms Saturday
afternoon across the northern Red River Valley and northwest
Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon.

TG

In the hours before

Special weather statement, Jul 21, 9:57 AM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1057 AM CDT FRI JUL 21 2017

MNZ004-NDZ007-008-211700-
Kittson MN-Pembina ND-Cavalier ND-
1057 AM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON...
NORTHEASTERN CAVALIER AND NORTHERN PEMBINA COUNTIES UNTIL NOON CDT...

At 1055 AM CDT, Doppler radar was tracking a strong thunderstorm over
Walhalla, or 24 miles northeast of Langdon, moving east at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Leroy and Backoo around 1105 AM CDT.
  Neche and Cavalier around 1110 AM CDT.
  Bathgate around 1115 AM CDT.
  Hamilton around 1120 AM CDT.
  Pembina, Joliette and St. Vincent around 1130 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4900 9695 4875 9698 4884 9802 4900 9800
TIME...MOT...LOC 1555Z 275DEG 46KT 4893 9789

dtr
Local storm report, Jul 21, 10:09 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1109 AM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HAIL             1 N HANNAH              48.99N 98.69W
07/21/2017  E1.00 INCH       CAVALIER           ND   OTHER FEDERAL

            REPORTED BY BORDER PATROL.

&&

GGUST
Special weather statement, Jul 21, 12:12 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
112 PM CDT FRI JUL 21 2017

MNZ005-006-008-009-211915-
East Marshall MN-North Beltrami MN-Roseau MN-Lake Of The Woods MN-
112 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...
SOUTHEASTERN ROSEAU...NORTHWESTERN BELTRAMI AND SOUTHWESTERN LAKE OF
THE WOODS COUNTIES UNTIL 215 PM CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Strathcona, or 21 miles southwest of Roseau, moving
east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Casperson, Torfin and Wannaska around 130 PM CDT.
  Skime and Hayes Lake State Park around 140 PM CDT.
  Gates Corner around 200 PM CDT.
  Norris Camp around 210 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4842 9621 4869 9604 4866 9516 4837 9524
TIME...MOT...LOC 1812Z 275DEG 33KT 4856 9596

JK

The radar

The Fargo/Grand Forks radar (KMVX), 157 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 12 hail, 2 tornado. Local standard time, as filed.

Hail, Marshall

When
July 21, 1:10 PM CST
Where
Marshall County, 4.15 mi N of Grygla
Measured
1 in hail
Reported by
Public
Coordinates
48.360, -95.620

The hail ranged from pea to quarter size.

Hail, Beltrami

When
July 21, 2:40 PM CST
Where
Beltrami County, 2.49 mi SE of Saum
Measured
1 in hail
Reported by
Public
Coordinates
47.950, -94.650

The hail was mostly pea to marble size.

Tornado, Beltrami

When
July 21, 2:45 PM CST to 2:50 PM CST
Where
Beltrami County, 2.91 mi SSE of Saum to 7 mi W of Kelliher
Rating
EF1
Path length
2.81 mi
Path width
200 yd
Property damage
$100,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
47.940, -94.660

This tornado tracked eastward with numerous intermittent touchdowns along its roughly three mile track. Numerous trees were snapped and a couple of grain bins were toppled. Roof panels and walls were blown out of pole sheds and calving sheds were flipped. Insulation and roofing metal were strewn about. Peak winds were estimated at 95 mph.

Thunderstorm Wind, Beltrami

When
July 21, 3:06 PM CST
Where
Beltrami County, 0.46 mi E of Shooks
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.870, -94.440

The wind gust was measured by a RWIS station.

Thunderstorm Wind, Polk

When
July 21, 3:20 PM CST
Where
Polk County, 0.83 mi SE of Erskine
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.660, -96.010

Numerous large branches were blown down around town.

Thunderstorm Wind, Polk

When
July 21, 3:25 PM CST
Where
Polk County, 1.16 mi SW of Erskine Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.660, -95.990

At least six to eight large trees were blown down in a yard. One of the trees was uprooted.

Thunderstorm Wind, Polk

When
July 21, 3:45 PM CST
Where
Polk County, 1.97 mi NE of Lengby
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.540, -95.600

Large branches were blown down and power was knocked out.

Thunderstorm Wind, Mahnomen

When
July 21, 3:46 PM CST
Where
Mahnomen County, 6.93 mi N of Mahkonce
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.430, -95.630

The strong winds damaged trees in the area.

Thunderstorm Wind, Clearwater

When
July 21, 3:50 PM CST
Where
Clearwater County, 0.69 mi N of Ebro
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.510, -95.530

Numerous large pine, oak, and poplar trees and branches were blown down. The worst of the damage was across southern Popple and northern Falk townships.

Thunderstorm Wind, Clearwater

When
July 21, 4:00 PM CST
Where
Clearwater County, 0.69 mi S of Bagley
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.510, -95.400

Numerous trees were blown down.

Hail, Clearwater

When
July 21, 4:00 PM CST
Where
Clearwater County, Bagley
Measured
0.88 in hail
Reported by
Public
Coordinates
47.520, -95.400

The hail varied in size from pea to nickel.

Thunderstorm Wind, Clearwater

When
July 21, 4:00 PM CST
Where
Clearwater County, Bagley
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.520, -95.400

Numerous large pine, oak, and poplar trees and branches and power lines were blown down in the Bagley area. The worst damage was in southern Copley Township.

Hail, Clearwater

When
July 21, 4:00 PM CST
Where
Clearwater County, Ebro
Measured
1.25 in hail
Reported by
Public
Coordinates
47.500, -95.530

The hail was mostly dime to nickel size.

Thunderstorm Wind, Clearwater

When
July 21, 4:01 PM CST
Where
Clearwater County, 3.45 mi S of Bagley Muni Arpt
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.470, -95.370

The strong winds blew out a window on a house and broke down numerous large tree branches. Pine, oak, and poplar trees were snapped or uprooted across Nora Township. Downed pine trees were left lying across highway 92 for about six miles of its north-south length.

Hail, Clearwater

When
July 21, 4:04 PM CST
Where
Clearwater County, 3.45 mi S of Bagley Muni Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
47.470, -95.370

Thunderstorm Wind, Beltrami

When
July 21, 4:16 PM CST
Where
Beltrami County, 6.22 mi S of Solway
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.430, -95.130

A few trees were snapped with branches scattered about.

Thunderstorm Wind, Hubbard

When
July 21, 4:22 PM CST
Where
Hubbard County, 7.02 mi E of Becida
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.350, -95.020

Metal roofing panels were torn off a barn.

Thunderstorm Wind, Beltrami

When
July 21, 4:27 PM CST
Where
Beltrami County, 1.46 mi NNE of Wilton
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.520, -94.990

Numerous large tree branches were blown down across southern Eckles Township.

Tornado, Clay

When
July 21, 4:34 PM CST to 4:35 PM CST
Where
Clay County, 1.58 mi WSW of Crawford
Rating
EF0
Path length
0.4 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
46.810, -96.580

A weak tornado was observed over largely open farmland just north of Interstate 94 in extreme southeast Glyndon Township. Peak winds were estimated at 75 mph.

Thunderstorm Wind, Beltrami

When
July 21, 4:37 PM CST
Where
Beltrami County, 1.46 mi SSW of (Bji)bemidji Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.500, -94.940

The wind gust was measured at the Bemidji RAWS station.

Thunderstorm Wind, Beltrami

When
July 21, 4:40 PM CST
Where
Beltrami County, Birchmont
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.550, -94.880

Large tree branches were blown down and the power was out.

Thunderstorm Wind, Beltrami

When
July 21, 4:40 PM CST
Where
Beltrami County, 0.83 mi SE of Farley
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.590, -94.760

Several trees and numerous branches were blown down.

Thunderstorm Wind, Beltrami

When
July 21, 4:40 PM CST
Where
Beltrami County, 2.07 mi N of Birchmont
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.580, -94.880

Several trees were blown down. Some docks, boats, and boat lifts were flipped on Lake Movil.

Thunderstorm Wind, Hubbard

When
July 21, 4:42 PM CST
Where
Hubbard County, 1.97 mi NE of Laporte
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.240, -94.740

A few large trees were blown down around Garfield Lake.

Hail, Becker

When
July 21, 4:45 PM CST
Where
Becker County, 2.51 mi NW of Richwood
Measured
1 in hail
Reported by
Public
Coordinates
47.000, -95.850

The hail was accompanied by very heavy rain.

Thunderstorm Wind, Beltrami

When
July 21, 4:45 PM CST
Where
Beltrami County, 2.07 mi S of Turtle River
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.550, -94.770

Several large trees were snapped or uprooted.

Hail, Hubbard

When
July 21, 4:50 PM CST
Where
Hubbard County, 0.84 mi SW of Benedict Morrill Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.140, -94.690

The hail was accompanied by very strong winds. This also resulted in large branches being blown down around Benedict Lake.

Hail, Clay

When
July 21, 4:53 PM CST
Where
Clay County, 0.47 mi E of Downer
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
46.750, -96.470

Hail covered the road east of Downer.

Thunderstorm Wind, Beltrami

When
July 21, 5:00 PM CST
Where
Beltrami County, 7.24 mi SE of Lavinia
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
47.440, -94.720

Large oak tree was blown over onto a house near Lake Andrusia.

Hail, Otter Tail

When
July 21, 6:10 PM CST
Where
Otter Tail County, 3.36 mi SE of Rothsay
Measured
1.25 in hail
Reported by
Public
Coordinates
46.440, -96.240

Quarter to half dollar sized hail fell with very heavy rain.

Hail, Clay

When
July 22, 2:32 AM CST
Where
Clay County, 1.38 mi N of Comstock
Measured
1.25 in hail
Reported by
Public
Coordinates
46.690, -96.750

A hail patch was noted across highway 75. Some of the hail was still a bit larger than a quarter about 10 minutes after it had passed.

Hail, Wilkin

When
July 22, 3:00 AM CST
Where
Wilkin County, 2.13 mi NNE of Lawndale
Measured
1 in hail
Reported by
Public
Coordinates
46.600, -96.360

Some large hail fell along with strong winds and heavy rain.

Thunderstorm Wind, Otter Tail

When
July 22, 3:20 AM CST
Where
Otter Tail County, 3.8 mi E of Pelican Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.570, -96.000

Large branches were blown down at Lida Greens Golf Course.

Hail, Otter Tail

When
July 22, 3:26 AM CST
Where
Otter Tail County, 6.77 mi ESE of Pelican Rapids
Measured
1.5 in hail
Reported by
Park/Forest Service
Coordinates
46.530, -95.950

Ping pong ball sized hail or larger fell across northern Maplewood Township. A few large trees were also blown down at Maplewood State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702881, 702882, 702888, 702889, 702917, 702919, 702921, 702923, 702924, 702928, 702929, 702932, 702934, 702937, 702938, 702940, 702942, 702944, 702945, 702946, 702947, 702949, 702950, 702951, 702952, 702956, 702953, 702958, 702954, 702955, 703571, 703573, 702959, 703574.